Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 206, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2009, 8:11 AM CDT for Marengo County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2009, 8:11 AM CDT (13:11 UTC)
- Expired
- May 4, 2009, 8:40 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:25 AM CDT, 46 minutes earlier.
Area forecast discussion, May 4, 7:25 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 AM CDT MON MAY 4 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... BROAD AREA OF TROUGHING OVER THE SOUTHEAST ALONG WITH UNSTABLE AIRMASS SOUTH OF A STALLED FRONTAL BOUNDARY DRAPED ACROSS NORTHERN ALABAMA...WILL HELP INITIATE ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE DAY. LOTS OF CONVECTION ALREADY ONGOING THROUGH THE EARLY MORNING HOURS AS 40 KT LLJ SHIFTS ACROSS OUTFLOW BOUNDARY IN SOUTH ALABAMA AND PRESSURE TROUGH OVER CENTRAL ALABAMA. THE 00Z GFS SEEMS TO BE HANDLING THE CONVECTION OVER CENTRAL ALABAMA THE BEST THIS MORNING AS THE NAM REALLY FOCUSES ON THE STORMS IN THE SOUTH. EXPECT THAT THE STORMS COULD INTENSIFY LATER IN THE DAY AS TEMPERATURES WARM INTO THE MID AND UPPER 70S WITH THE GREATEST THREAT OF SEVERE STORMS BEING SOUTH OF INTERSTATE 20. TONIGHT...00Z NAM CONTINUES TO INDICATE ISOLATED TO SCATTERED SHOWERS OVERNIGHT. THINK THERE COULD BE SOME LINGERING SHOWERS ESPECIALLY SOUTHERN HALF OF THE AREA OVERNIGHT BUT CANT RULE OUT A SHOWER NORTH EITHER GIVEN THE REMAINING BOUNDARIES IN PLACE OR NEAR THE AREA. HOWEVER...THERE DOESNT APPEAR TO BE ANY SIGNIFICANT MID OR UPPER LEVEL FEATURES TO ENHANCE CONVECTION TONIGHT. FOR TUESDAY...LINGERING BOUNDARIES AND DAYTIME INSTABILITY SHOULD BE ENOUGH TO SPARK A FEW SHOWERS OR THUNDERSTORMS. BY WEDNESDAY...A MORE SIGNIFICANT UPPER LEVEL TROUGH WILL DEVELOP OVER THE MID SOUTH AND PUSH INTO THE DEEP SOUTH BY WEDNESDAY EVENING. PRECIPITATION SEEMS LIKELY OVER THE NORTH WITH A FEW STRONG OR SEVERE STORMS NOT OUT OF THE QUESTION. THIS TROUGH MAY LEAVE ANOTHER QUASI-STATIONARY BOUNDARY OVER SOUTH CENTRAL ALABAMA THROUGH THE EARLY PART OF THE WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. TEMPERATURES NEAR OR SLIGHTLY ABOVE AVERAGE. CONFIDENCE IS BELOW AVERAGE FOR THE END OF THE WEEK AS MODEL SOLUTIONS ARE DIVERGING QUITE A BIT WITH TIMING OF FEATURES. && .AVIATION...12Z TAF DISCUSSION. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL PREVAIL ACROSS CENTRAL ALABAMA TODAY. THE MAIN RAIN AREA WILL BE ACROSS SOUTH ALABAMA NEAR STALLED OUT FRONTAL BOUNDARY. SOME OF THE STORMS COULD BE LOCALLY SEVERE AT MGM AND TOI WITH LARGE HAIL BEING THE PRIMARY THREAT. WIDESPREAD MVFR CIGS THIS MORNING SHOULD BECOME VFR AFTER 17Z. LCL IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH HEAVIER POCKETS OF RAIN. THERE IS SOME CONCERN FOR TONIGHT FOR LOW CLOUDS AND DENSE FOG TO DEVELOP ACROSS SOUTHERN TAF SITES. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 57 79 60 79 / 70 30 30 40 50 ANNISTON 75 61 81 62 81 / 80 30 30 40 50 BIRMINGHAM 77 61 79 65 82 / 80 30 30 40 50 TUSCALOOSA 78 61 82 65 82 / 70 30 30 40 40 CALERA 76 62 81 65 80 / 80 30 30 40 40 AUBURN 74 63 79 65 81 / 90 30 40 30 30 MONTGOMERY 78 64 84 65 84 / 90 30 30 30 30 TROY 78 64 82 63 86 / 80 30 50 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 4, 6:45 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 AM CDT MON MAY 4 2009 ALZ011>015-017>050-042300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 645 AM CDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE TODAY ALONG AND SOUTH OF A LINE FROM YORK...TO MONTGOMERY...TO PHENIX CITY. THE PRIMARY THREAT WILL BE LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE ACROSS PIKE AND BARBOUR COUNTIES FROM 10 AM UNTIL 4 PM. THE ACTIVITY SHOULD WEAKEN AFTER 6 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL ALABAMA ON WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY AND AGAIN ON WEDNESDAY.
In the hours before
Local storm report, May 4, 7:17 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG JEMISON 32.96N 86.75W
05/03/2009 CHILTON AL NWS EMPLOYEE
FENCE AROUND BASEBALL FIELD AT JEMISON HIGH SCHOOL BLOWN
DOWN.
0335 PM TSTM WND DMG 1 SSW JEMISON 32.95N 86.75W
05/03/2009 CHILTON AL NWS EMPLOYEE
CARPORT DESTROYED AND TWO CARS DAMAGED...LARGE OAK TREE
DOWN IN BACK YARD.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:56 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 49 min |
| May 4, 10:00 AM CDT | Tornado Warning | BMX | Pike | 36 min |
| May 4, 10:20 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 28 min |
| May 4, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 38 min |
| May 4, 6:32 PM CDT | Tornado Warning | BMX | Clay, Talladega | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.